Seven Very Dangerous Over-The-Counter Drugs
Just because you don't need prescriptions to buy over-the-counter (OTC) drugs doesn't
mean they don't contain powerful medication, they do. If you aren't careful, certain
OTC medications can cause severe, even potentially deadly, side effects.
A new special report from the Health Sciences Institute shines a light on eight of the
worst offenders. These are medications that most people think are perfectly safe, but
they really pose quite a substantial threat to your overall good health.
Sominex and Nytol
The key ingredient in Sominex and Nytol is a chemical called diphenhydramine
hydrochloride, the same active ingredient found in Benadryl. As anyone who's taken these
drugs can attest, they will make you drowsy, which sounds like a dream come true if
you're struggling with insomnia. But when you take diphenhydramine hydrochloride, you
get a lot more than nighttime drowsiness. In fact, you're setting yourself up for a
whole host of potentially dangerous side effects, especially if you make these sleeping
pills a regular part of your nighttime routine.
A 2001 study conducted by doctors at Yale-New Haven hospital found that
diphenhydramine hydrochloride, the key active ingredient in Sominex and Nytol, appears
to contribute to cognitive decline. In fact, it turns out that this drug can be
especially dangerous for people ages 70 and over, even after just one dose. In the
Yale study, none of the 426 patients showed any history or signs of dementia or
delirium before the drug was administered. Then diphenhydramine hydrochloride (a maximum
total dose of 100 mg per day) was given to 114 of the patients, while the remaining 312
were not medicated. Within 48 hours of drug administration, trained specialists found that
the diphenhydramine group fared much worse on every measure of cognitive decline. Overall,
the medicated group demonstrated a 70 percent increased risk of cognitive decline as
compared to the controls.
Here's the scariest part: The dosages used in the study are
often used by people at home. A standard dose of either Sominex or Nytol contains 50 mg
of diphenhydramine, so just two doses in a 24-hour period could put you at the 100 mg
level. Add to that the fact that diphenhydramine hydrochloride is also found in many
cold and allergy remedies, and you could inadvertently take more than 100 mg in a